Utah, 2018Winter Storm in Utah, December 1 to 3, 2018
December 1 to 3, 2018 · NWS SLC · 2 events in 2 counties and zones
A winter storm moved through Utah bringing snow and travel incidents throughout Utah's valleys.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved through Utah bringing snow and travel incidents throughout Utah's valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 1, 4:52 AM MST, 8 minutes earlier.
Area forecast discussion, Dec 1, 4:52 AM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
452 AM MST Sat Dec 1 2018
.SYNOPSIS...High pressure aloft will briefly return today ahead of
the next upper level trough scheduled to arrive for tonight
through Sunday. High pressure will return once again early in the
upcoming week.
&&
.SHORT TERM (Until 00z Wednesday)...The shortwave ridge moving
east across Utah today will bring a brief break in precip ahead
of the next upper trough scheduled to arrive over western Utah by
late this evening. This next trough, currently over the Pacific
Northwest, will expand south and east across much of the northern
Rockies and Great Basin by tonight.
The best area of synoptic-scale lift will be along the leading
edge of this expanding trough over west-central and southwest
Utah tonight through Sunday. Increasing low-level cold advection
beginning this evening followed by increasing air mass instability
and dynamic lift with expanding trough will produce organized snow
across southwest/west-central Utah which will persist into Sunday
morning/early afternoon. Anticipating significant accumulations
with travel impacts along the I-15 corridor, so have issued a
winter weather advisory for tonight through mid-afternoon Sunday.
The remainder of the forecast area will see an increasingly cold
and moist air mass settle into the area through the balance of the
weekend. Winds aloft will become light as the trough expands
across the region, with weak dynamic forcing and orographic
influences minimized due to the weak and chaotic flow regime.
Will maintain significant Pops across much of the area, though
not expecting any significant snows to develop in this weakly
forced environment.
Building heights over the eastern Pacific late in the weekend will
gradually work east across the western CONUS early in the upcoming
week. These building heights along with significantly drier air
aloft will bring a gradual end to most precip over the forecast
area early in the week.
.LONG TERM (AFTER 00z Wednesday)...Model depictions in the long term
have remained quite consistent in longwave evolution...split flow
across the eastern pacific and a net shift of the polar jet largely
downstream of the area. The primary features to note are a northern
branch short wave expected to graze the northern rockies, and
evolution of a closed low associated with the split flow upstream.
Although a subtle baroclinic zone may sag into far northern Utah
from the former, additional precip potential will most likely come
from the latter (Wed night through Friday). Globals in large remain
on track regarding the evolution of this closed low with weak warm
advection spreading into the area on the leading edge, and a
relatively anemic trough passage thereafter as the low opens and
translates into the desert southwest. Cold air in place from the
early week period will be challenging to scour due to lack of
substantial flow, so have undercut temp guidance for the lower
valleys a bit, and retained snow levels lower than typical given H7
temp signals. Light and showery precip (largely snow) remain the
most likely outcome.
&&
.AVIATION...Cigs at or below 7000ft at KSLC will continue to create
mountain obscuration through mid morning...with a 30 percent chance
of this periodically occurring during the afternoon. Light snow
showers are expected to bring periodic IFR conditions to the
terminal during the latter half of tonight.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory from 9 PM this evening to 4 PM MST
Sunday for UTZ015-016.
WY...None.
&&
CONGER/MERRILL
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Nov 30, 10:22 PM MST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1022 PM MST Fri Nov 30 2018
UTZ001>016-019>021-517-518-WYZ021-011400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1022 PM MST Fri Nov 30 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Tonight
Snow will continue over the mountains and mountain valleys of
Utah and occasionally along the I-15 corridor through late
tonight. Accumulating snow can be expected to continue in the
mountains, especially northwest-facing slopes. Valleys will likely
only see minor additional accumulations.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another cold storm system is expected to impact the region during
the upcoming weekend, bringing snowfall to much of southern Utah
excluding the St George area. Uncertainty exists regarding how
far north this snow will extend into central and perhaps northern
Utah during the latter half of the weekend.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Winter Storm, Southern Wasatch Front
- When
- December 1, 5:00 AM MST to December 2, 4:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Law Enforcement
Storm total snowfall amounts along the Southern Wasatch Front included 6.5 inches of snow in Lehi, 6 inches in American Fork, and 5 inches near Saratoga Springs. A daily snowfall record was set in Lehi. Snow covered roadways caused more than 70 crashes and slide-offs on I-15 in Juab County according to the Utah Highway Patrol.
Winter Storm, Salt Lake and Tooele Valleys
- When
- December 1, 5:00 AM MST to December 3, 4:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Law Enforcement
Storm total snowfall amounts in the Salt Lake Valley and Tooele Valley included 9 inches in Herriman, 5.9 inches at Salt Lake City International Airport, 6.5 inches in Sandy, and 9 inches in Tooele. Daily snowfall records were set at Tooele and Salt Lake City International Airport. According to the Utah Highway Patrol, 91 traffic accidents were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796069, 796070.